Differentiating the type and cause of shock is crucial for intensive care. The rapid aggravation of lactic acidosis in patients often indicates a severe impairment of oxygen uptake in tissues. Herein, we presented a rare case of refractory distributive shock with severe wet beriberi. A 40-year-old male was admitted to the emergency department (ED) with recurrent chest tightness and lower extremity edema. The condition of the patient continued to deteriorate after symptomatic treatments. After several turnovers, the medical history of the patient was requested again and finally obtained. Our emergency management team hypothesized that the thiamine-deficient diet caused an aerobic metabolism disorder in the patient. Overall, we aimed to alert clinicians to unusual causes of distributive shock and further discussed the application of thiamine supplementary therapy in critical care.
Thiamine deficiency and subsequent severe metabolic acidosis can contribute to the development of complications in intensive care units (ICUs).
Wet beriberi (soshin beriberi) is a severe situation that can cause hemodynamic disturbance and refractory distribution shock.
Thus, clinicians should pay more attention to life-threatening diseases caused by metabolite deficiency. Herein, we presented a rare case of refractory distributive shock with severe wet beriberi. Further, we discussed thiamine supplementary therapy in critical care.
A 40-year-old male was admitted to the emergency department (ED) with recurrent chest tightness and lower extremity edema for one month, which have been aggravated for three days. Heart failure was diagnosed at a local hospital, and a diuretic drug was given for symptomatic treatment. He was admitted to the cardiac care unit (CCU) due to “heart failure and cardiogenic shock”. The electrocardiogram (ECG) suggested sinus tachycardia, and no significant abnormalities were observed in the ST-T segment. The blood routine examination showed that the white blood cell (WBC) count was 11.9 × 10 9 cells/L, the neuter granule percentage was 72.2%, and the levels of procalcitonin and C-reactive protein (CRP) were normal. The blood gas analysis (FiO 2 29%) presented the following results: pH: 7.47; PCO 2 : 24 mmHg; PO 2 : 109 mmHg; BE: -5.1 mmol/L; cLac: 4.3 mmol/L. The myocardial enzymes were normal, the NT-pro BNP was 170 pg/mL, and the TnI was 0.11 ng/mL. Finally, an emergency coronary angiography was performed, and no clear abnormalities were detected. Thus, the possibility of ”viral myocarditis” was considered. Even after positive inotropic support and diuretic treatments, the tachypnea continued to aggravate, and the urine volume progressively decreased. Then, the physical examination showed a pulse of 139/min, respirations of 39/min, and blood pressure (BP) of 110/66 mmHg. The subsequent blood gas analysis (FiO 2 29%) showed a pH of 7.40, CO 2 of 12.4 mmHg, BE of -15.7 mmol/L, and cLac of 13.1mmol/L. According to the diagnostic criteria (infection, host response, and organ dysfunction) of sepsis 3.0
and the patient’s blood routine examination, procalcitonin, and CRP, no signs of infection were detected. Additionally, no abnormal findings were observed in the chest computed tomography (CT), and the blood culture was negative. The SOFA score was performed after admission to the CCU (SOFA < 2), and the possibility of sepsis was ruled out.
Considering the continuous worsening of the shock, the patient was transferred to the intensive care unit (ICU) for extracorporeal membrane oxygenation (ECMO) treatment. The body examination indicated pulse of 130/min, respirations of 42/min, BP of 74/41 mmHg, and apathy. The patient immediately received vasopressor, intubation, analgesia, sedation, muscle relaxation, acid correction, and hemofiltration. The central venous catheterization revealed a central venous pressure (CVP) of 9 mmHg (5-10 mmHg), CO 2 GAP of 0.9 mmHg (<6 mmHg), ScvO 2 of 90.7% (>70%), and cLac of 23 mmol/L (<1.6 mmol/L). The bedside ultrasound showed that the left ventricular ejection fraction (LVEF) was 50%, the width of the inferior vena cava was 2 cm and no variability. Combined with the blood gas results, we excluded cardiogenic shock, hypovolemic shock, and obstructive shock.
The pulse indicator continuous cardiac output (PICCO) revealed a CI of 3.5, GEDI of 463, ELWI of 8.7, GEF of 25%, SVRI of 478, and SVV of 8%. Hence, we considered the possibility of intractable distributed shock. After treatments with noradrenaline (3 ug/kg/min), terlipressin (1 mg/6 h), piperacillin-tazobactam (4.0 g q8h), continuous renal replacement therapy (CRRT), sedation, analgesia, and muscle relaxation, the blood gas analysis still showed a pH of 6.96, PCO 2 of 46.4 mmHg, PO 2 of 136 mmHg, cLac of 30 mmol/L, base excess (BE) of -21.6 mmol/L, GAP of 6.8 mmol/L, and SvO 2 87.3%. Thus, we concluded that the patient had rapidly progressive hemodynamic disturbance, with an oxygen utilization barrier, which could result in multiple organ dysfunction syndrome and death if not timely recognized and promptly treated. Even with all uncertainties, our emergency management team was committed to searching for the primary cause of the persistent hyperlactic disease and refractory distributed shock.
After several turnovers, we inquired about the patient’s medical history from his family again and found that he drank about 250 mL of liquor every day supplemented by beer for more than 10 years, and rarely ate staple foods. Given the patient’s persistent refractory shock, the lack of significant remission after treatment with norepinephrine (3 ug/kg/min) and terlipressin (1 mg/6 h), high lactic acidosis, ScvO 2 above 90%, right ventricular enlargement, lower extremity edema, chronic onset, and worsening outbreak, and alcoholism, we hypothesized that the patient was suffering from refractory distributed shock caused by severe wet beriberi. The patient was immediately treated with vitamin B1 (thiamine) (0.2 g im q12h), and vitamin C (1.5 g q6h). After five hours, the SvO 2 decreased to 79.1%, and, within a day, the lactic acid and ScvO 2 returned to normal levels ( Fig. 1 ). The telivasopressin was discontinued and the norepinephrine was downregulated to 1.0 ug/kg/min. Then, the patient’s consciousness gradually returned, and the urine volume returned to normal. Next, the intermittent blood purification was stopped. Finally, he was transferred to the department of cardiology and discharged with a full recovery.